Alert archive / Missouri / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 59, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2022, 11:00 AM CDT for 5 counties in Missouri. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 11:00 AM CDT (16:00 UTC)
- Expired
- May 19, 2022, 11:45 AM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Jefferson County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 25 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 11:20 AM CDT | TSTM WND DMG | 3 Ne Pacific, MO | REPORT OF A TREE DOWN ON MODEL REALTY RD. |
| May 19, 11:23 AM CDT | TSTM WND DMG | 1 Wsw Clarkson Valley, MO | PHOTO ON SOCIAL MEDIA SHOWS A TREE DOWN ACROSS STRECKER RD. |
| May 19, 11:28 AM CDT | TSTM WND GST 58 | 4 S Weldon Spring, MO | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4 S WELDON SPRING. KSUS METAR. |
| May 19, 11:28 AM CDT | TSTM WND GST 58 | 4 S Weldon Spring, MO | KSUS METAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WUUS53 KLSX 191600 SVRLSX MOC071-099-183-189-219-191645- /O.NEW.KLSX.SV.W.0059.220519T1600Z-220519T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 1100 AM CDT Thu May 19 2022 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Southwestern St. Charles County in east central Missouri... Northwestern Jefferson County in east central Missouri... Northeastern Franklin County in east central Missouri... Southwestern St. Louis County in east central Missouri... Southeastern Warren County in east central Missouri... * Until 1145 AM CDT. * At 1100 AM CDT, a severe thunderstorm was located over Union, moving northeast at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Villa Ridge and Augusta around 1110 AM CDT. Gray Summit around 1115 AM CDT. Pacific and Defiance around 1120 AM CDT. Other locations in the path of this severe thunderstorm include Eureka, Wildwood, Ellisville, Clarkson Valley, Spirit of St. Louis Airport, High Ridge, Ballwin, Murphy, Chesterfield and Valley Park. This includes the following highways... Interstate 44 in Missouri between exits 247 and 269. Interstate 70 in Missouri between exits 209 and 214. This also includes Babler Memorial State Park, Route 66 State Park, Castlewood State Park, and Robertsville State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3830 9085 3861 9117 3885 9080 3846 9042 TIME...MOT...LOC 1600Z 247DEG 40KT 3845 9099 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Carney
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:50 AM CDT, 10 minutes earlier.
Area forecast discussion, May 19, 10:50 AM CDT, 10 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 1050 AM CDT Thu May 19 2022 .UPDATE... Issued at 1045 AM CDT Thu May 19 2022 Initial line of thunderstorms associated with the leading band of the convective system has been gradually consolidating, although it has maintained itself longer than expected. This is likely to move into the St Louis metro area around noon. A few stronger cores are capable of producing hail as it moves through. The MCV itself is just now entering southwest MO and has already had some convective redevelopment. We expect the primary severe weather threat today to occur with this feature as it crosses through southern Missouri. All severe weather threats are possible with this as the low level flow gets locally enhanced around this vortex, increasing the low level and overall shear available. Tornadoes, damaging winds, and large hail are all possible as this moves through this afternoon and evening. Kimble && .SHORT TERM... (Through Late Friday Afternoon) Issued at 348 AM CDT Thu May 19 2022 The primary forecast issue today is the chance of thunderstorms and severe weather. The latest guidance is generally in good agreement tracking the MCV currently located in SC KS across southeast MO and southwest IL this afternoon and evening. The MCV will be the catalyst promoting scattered thunderstorms this afternoon across southeast and east-central MO and southwest IL as it interacts with what should be a very unstable (MLCAPE of 2500-3000 J/KG) and weakly capped air mass. Deep layer shear on the order of 30-40 kts would favored an organized severe weather threat, and enhancement of the low level shear with 0-3km SRH of 200-300 m2/s2 would suggest the severe threat includes supercells and organized multicells. While there is some variance in the timing and coverage of storms with the CAMS, a number of solutions include updraft helicity tracks and supercell structures. The large amount of buoyancy and steep mid level lapse rates would suggest large hail is a significant threat and forecast hodographs depict a decent amount of low level curvature to support a threat of a few tornadoes as well. Otherwise gusty southerly winds and very warm temperatures with highs in the 80s are expected today. Present thinking is that storms will have exited the area by 02z tonight and the remainder of tonight will be tranquil. Flow aloft will begin backing to more southwesterly with heights aloft weakly rising in response to a positively tilted long wave upper trof digging into the Great Basin. The primary cold front and associated precipitation continues to be the big item Friday through Saturday night. The deterministic and ensemble guidance continues to show some key differences in the speed and southward advancement of the front late Friday into Saturday. The best clustering would bring the front into NE MO and WC IL on Friday afternoon. It still looks like a very warm day ahead of the cold front with good southwesterly low level flow, and I expect highs well into the 80s and in the lower 90s in metro St. Louis. Little has changed with respect to my thoughts on surface-based storms initiating along the advancing cold front despite very unstable conditions. The odds look very low and not likely as all the guidance is showing considerable CIN/capping owing partly to rising mid level heights in the southwest flow aloft. As such we are not messaging any severe weather threat. If there is any precipitation through sunset it will probably be showers found in the post-frontal cool air across northeast MO and west central IL. Glass .LONG TERM... (Friday Night through Wednesday) Issued at 348 AM CDT Thu May 19 2022 There is even more variance in the cold front position Friday night into Saturday morning with some of the guidance waving the front back north Friday night and then sinking it south on Saturday, or sinking it south Friday night and then waving it north on Saturday morning. Within the post-frontal air mass beginning Friday night and continuing into Saturday there should be an uptick in the coverage of precipitation, generally focused in the vicinity of the 850 mb front where convergence is greatest and frontogenetical forcing will be present. Besides showers in the cool air, sufficient elevated instability will be present to support post-frontal embedded thunderstorms. As discussed yesterday, there will be a noticeable contrast in temperatures on Saturday spanning the cold front, and the uncertainty in the exact position of the front is reflected in some of the point NBM high temperature guidance which shows 12-20+ degree spread from the upper to lower quartile. Highs behind the front will be markedly cooler, and as much as 10-15 degrees below normal. Despite the differences in position and motion of the front through Saturday, there is good agreement in the models that the cold front will move southward through the entire CWA on Saturday night. This is in response to the short wave trof moving from the Great Basin into the upper Mississippi Valley and resultant height falls spreading into the region. This contribution of large scale forcing to the already present frontogenetic forcing will result in widespread and heavier post-frontal rain as well. It still appears that rain should come to an end across the area by early Sunday morning. Surface high pressure will then dominate Sunday into Monday with high pressure building in on Sunday, and then slowly retreating on Monday. Dry, less humid, and cooler weather featuring below normal temperatures will prevail these days. After the weekend precipitation, the next good threat of showers and perhaps a few thunderstorms will be in the Tuesday-Wednesday period associated with a migratory trof moving from the Plains into the MS Valley. Glass && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 645 AM CDT Thu May 19 2022 Fog that is currently going on at any of the terminals should dissipate by 13z. A complex of showers and storms currently in SW MO will move east-northeast this morning and weaken but may bring a brief period of showers or thunderstorms into KCOU and KJEF between 15-16z. Otherwise showers and storms are expected to develop from central MO into east central MO and west central IL this afternoon and will impact KCOU and KJEF and the St. Louis terminals. I currently have MVFR flight conditions with this afternoon/early evening activity, however if more intense thunderstorms directly impact the terminals then IFR flight conditions accompanied by gusty winds are possible. All the shower and thunderstorms should be east of all the terminals by 01z tonight with VFR flight conditions thereafter. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 19, 4:05 AM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 405 AM CDT Thu May 19 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-200915- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 405 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the storms across southeast and east central Missouri and southwest Illinois will be severe capable of large hail, damaging winds, and possibly a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms across parts of the area Friday night through Saturday night, and again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening across portions of southeast and east central Missouri and southwest Illinois. Glass
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:48 AM CDT | Severe Thunderstorm Warning | LSX | Osage | 30 min |
| May 19, 10:37 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 38 min |
| May 19, 11:27 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 38 min |
| May 19, 11:37 AM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 38 min |
| May 19, 2:49 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 41 min |
| May 19, 3:21 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Reynolds, Washington | 54 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 50 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 34 min |
| May 19, 4:04 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 41 min |
| May 19, 4:09 PM CDT | Tornado Warning | LSX | Franklin | 36 min |
| May 19, 4:16 PM CDT | Tornado Warning | LSX | Reynolds | 44 min |
| May 19, 4:38 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren, City of Saint Louis | 52 min |
| May 19, 4:55 PM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 35 min |
| May 19, 5:00 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 11 min |
| May 19, 5:06 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 39 min |
| May 19, 5:16 PM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 29 min |
| May 19, 5:19 PM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 26 min |
| May 19, 5:44 PM CDT | Areal Flood Advisory | LSX | Saint Louis, City of Saint Louis | 3 hr |
| May 19, 5:46 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.